Alert archive / Wisconsin / Special Marine Warnings in 2020

Special Marine Warning 21, NWS Milwaukee, WI

July 7, 2020

NWS Milwaukee, WI issued this special marine warning at Jul 7, 2020, 7:20 PM CDT. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2020, 7:20 PM CDT (00:20 UTC)
Expired
Jul 7, 2020, 8:45 PM CDT
In force
85 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

The radar

The Milwaukee radar (KMKX), 82 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

555 
WHUS53 KMKX 080020
SMWMKX
LMZ646-675-080145-
/O.NEW.KMKX.MA.W.0021.200708T0020Z-200708T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
720 PM CDT TUE JUL 7 2020

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  LAKE MICHIGAN NEARSHORE AND OPEN WATERS TO MID LAKE WIND POINT WI
  TO WINTHROP HARBOR IL...

* UNTIL 845 PM CDT.

* AT 717 PM CDT...STRONG OUTFLOW WINDS FROM THUNDERSTORMS WERE 
  LOCATED ALONG A LINE EXTENDING FROM 6 NM SOUTHWEST OF OAK CREEK, 
  TO 8 NM WEST OF PLEASANT PRAIRIE, TO NEAR MCHENRY, TO 14 NM 
  NORTHWEST OF ELGIN...MOVING EAST SOUTHEAST AT 25 KNOTS.

  HAZARD...WIND GUSTS TO 40 KNOTS.

  SOURCE...BURLINGTON AIRPORT OBSERVATION.

  IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND 
           SUDDENLY HIGHER WAVES.

* STRONG THUNDERSTORMS WILL REACH...
WIND POINT AT 745 PM CDT...
WINTHROP HARBOR ILLINOIS AT 745 PM CDT... 
OPEN WATERS 5 NAUTICAL MILES EAST OF WIND POINT TO WINTHROP HARBOR 
ILLINOIS AT 8 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO SAFE HARBOR UNTIL HAZARDOUS WEATHER PASSES.

&&

LAT...LON 4248 8780 4261 8782 4266 8781 4267 8779
      4273 8776 4276 8777 4278 8774 4279 8768
      4279 8759 4278 8706 4246 8702
TIME...MOT...LOC 0017Z 284DEG 23KT 4281 8801 4254 8808 4237 8825 4218
8854

HAIL...0.00IN
WIND...40KTS

$$

WOOD
3 follow-up statements
816 
FZUS73 KMKX 080059
MWSMKX

Marine Weather Statement
National Weather Service Milwaukee/Sullivan WI
759 PM CDT Tue Jul 7 2020

LMZ646-675-080145-
/O.CON.KMKX.MA.W.0021.000000T0000Z-200708T0145Z/
759 PM CDT Tue Jul 7 2020

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 845 PM CDT...

For the following areas...
Lake Michigan nearshore and open waters to mid lake Wind Point WI TO
Winthrop Harbor IL...

At 757 PM CDT, strong outflow winds from thunderstorms were located 
along a line extending from near Wind Point, to near Winthrop 
Harbor, to near Waukegan Harbor, to 6 nm east of Elgin, moving east 
at 25 knots.

HAZARD...Wind gusts to nearly 50 knots.

SOURCE...Racine airport observation reported a gust of 49 knots at 
         740 PM CDT.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are 
expected.

&&

LAT...LON 4248 8780 4261 8782 4266 8781 4267 8779
      4273 8776 4276 8777 4278 8774 4279 8768
      4279 8759 4278 8706 4246 8702
TIME...MOT...LOC 0057Z 288DEG 23KT 4276 8768 4248 8773 4228 8789 4205
8814

HAIL...0.00IN
WIND...49KTS

$$

WOOD
245 
FZUS73 KMKX 080135
MWSMKX

Marine Weather Statement
National Weather Service Milwaukee/Sullivan WI
835 PM CDT Tue Jul 7 2020

LMZ646-675-080145-
/O.CON.KMKX.MA.W.0021.000000T0000Z-200708T0145Z/
835 PM CDT Tue Jul 7 2020

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 845 PM CDT...

For the following areas...
Lake Michigan nearshore and open waters to mid lake Wind Point WI TO
Winthrop Harbor IL...

At 832 PM CDT, gusty outflow winds from thunderstorms were located 
along a line extending from 19 nm east of Wind Point, to 18 nm east 
of Winthrop Harbor, to 11 nm northeast of Wilmette Harbor, to near 
Ohare Airport, moving east at 30 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...Racine airport observation reported a gust to 49 knots at 
         740 PM CDT.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 4248 8780 4261 8782 4266 8781 4267 8779
      4273 8776 4276 8777 4278 8774 4279 8768
      4279 8759 4278 8706 4246 8702
TIME...MOT...LOC 0132Z 277DEG 30KT 4272 8732 4244 8737 4224 8753 4201
8779

HAIL...0.00IN
WIND...>34KTS

$$

WOOD
017 
FZUS73 KMKX 080145
MWSMKX

Marine Weather Statement
National Weather Service Milwaukee/Sullivan WI
845 PM CDT Tue Jul 7 2020

LMZ646-675-080154-
/O.EXP.KMKX.MA.W.0021.000000T0000Z-200708T0145Z/
845 PM CDT Tue Jul 7 2020

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 845 PM CDT...

The affected areas were... 
Lake Michigan nearshore and open waters to mid lake Wind Point WI TO
Winthrop Harbor IL...

The thunderstorms have weakened and no longer pose a significant
threat to boaters.

LAT...LON 4248 8780 4261 8782 4266 8781 4267 8779
      4273 8776 4276 8777 4278 8774 4279 8768
      4279 8759 4278 8706 4246 8702
TIME...MOT...LOC 0144Z 284DEG 23KT 4270 8723 4242 8728 4222 8744 4199
8770

$$

WOOD

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this special marine warning went out at Jul 7, 3:41 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 7, 3:41 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
341 PM CDT Tue Jul 7 2020

.SHORT TERM...

This Evening Through Wednesday...Forecast Confidence is Medium...

Lingering showers and storms this evening but we will become more
quiet into the overnight period as the weak front pulls to our
north. This will bring us light southerly winds through Wednesday.
Currently Wednesday looks to be quite warm with temperatures in
the upper 80s to low 90s with heat indices approaching 100 across
much of the CWA. Thus we have issued a Heat Advisory for much of
the western parts of our CWA, which will have the best chances for
heat indices around 100. In addition, we will have some chances
for a few weak storms/showers across the area, perhaps driven by
the lake breeze. Much of the area may remain dry, especially
further west which is why the greatest concern for Heat Advisory
conditions remains further west. However, we cannot rule out close
to Heat Advisory conditions for the remainder of the CWA.

.LONG TERM...

Thursday through Tuesday...Forecast Confidence is Medium...

Thursday will become more active given a cold front from the
system to the north pushing through with plenty of upper level
support from a strong shortwave with decent low to midlevel
moisture. This will bring potential for thunderstorms across
southern Wisconsin with some potential for some stronger storms,
particularly for the western parts of the CWA. Thursday will be
our best chance for strong to severe storms this week with plenty
of instability and perhaps some weak deep-layer shear.

After the front pulls through a region higher pressure will fill
in behind for Friday. Models are suggesting we could see a system
Saturday into Sunday impact the area but there is quite a bit of
uncertainty from the models for track and timing but it looks
likely to move from northwest to southeast in association with a
fairly strong upper level shortwave. Following this system
uncertainty increases, though we should expect the ridge to start
to build back in by the beginning of next week. This would likely
keep the region mostly dry outside of mostly weak pop-up/air mass
thunderstorms/showers. In, addition the return of the ridge will
bring back the warm temperatures after a brief slightly cooler
period over the weekend.

&&

.AVIATION(18Z TAFS)...

Isolated to scattered thunderstorms will continue over the next
several hours perhaps causing brief periods of heavy rainfall,
small hail, and gusty winds. This may also cause brief periods of
MVFR VSBYS. Otherwise, look for mostly VFR conditions over the
next few hours with skies clearing out for the most part this
evening. VFR conditions are expected for the remainder of the TAF
period. Wednesday looks likely to remain mostly quiet with a few
scattered showers/storms, especially closer to the lake.

&&

.MARINE...

Primarily light southerly winds continue this evening across the
lake with scattered storms weakening as they push over the lake
but some breezy conditions are possible right along the western
shoreline from weakening storms. Mostly quiet conditions are
expected for Wednesday with weak high pressure over Michigan with
primarily light southerly winds expected. Southerly winds
Thursday will be a bit more breezy prior to the front pushing
through and bringing back light northwest flow Friday into the
weekend.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from 11 AM to 7 PM CDT Wednesday for WIZ046-047-
     056-057-062-063-067-068.

LM...None.
&&

Tonight/Wednesday and Aviation/Marine...ARK
Wednesday Night through Tuesday...ARK
Hazardous weather outlook, Jul 7, 3:56 PM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
356 PM CDT Tue Jul 7 2020

WIZ046-047-051-052-056>060-062>072-082100-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
356 PM CDT Tue Jul 7 2020

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Lingering storms this evening, a few of which may be strong with
heavy rain, small hail, and gusty winds possible.

Air Quality Alert is in effect for counties along the shoreline
for ozone concentrations until 11pm tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Thunderstorm chances will continue through the remainder of the
week and into the weekend. The best chance for widespread storms
will be Thursday.

Max heat indices will be in the upper 90s to around 100 Wednesday.
Thus, a Heat Advisory has been issued from 11am to 7pm for the
western parts of the area and may need to be expanded further
east. It is important to keep an eye on neighbors and friends who
do not have access to air conditioning and may be susceptible to
heat-related illnesses.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ643>646-082100-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
356 PM CDT Tue Jul 7 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Lingering storms possibly making their way towards the lake but
for the most part will dissipate as they move over the lake. But
any storms that remain over the lake may cause some gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

The chance for storms will continue into the weekend with the best
chances being on Thursday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-082100-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
356 PM CDT Tue Jul 7 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Lingering storms possibly making their way towards the lake but
for the most part will dissipate as they move over the lake. But
any storms that remain over the lake may cause some gusty winds,
primarily over the southwestern portions of the lake.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

The chance for storms will continue into the weekend with the best
chances being on Thursday.

www.weather.gov/mkx

In the hours before

Local storm report, Jul 7, 6:53 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
653 PM CDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     3 NE DODGEVILLE         42.99N 90.09W
07/07/2020  M50 MPH          IOWA               WI   EMERGENCY MNGR

            SUSTAINED WINDS OF 35 MPH GUSTING 45-50 MPH.

&&
Local storm report, Jul 7, 7:05 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
705 PM CDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HEAVY RAIN       2 NNE MAPLE BLUFF       43.14N 89.35W
07/07/2020  M2.06 INCH       DANE               WI   OFFICIAL NWS OBS

            TOTAL RAINFALL THROUGH 6:53PM.

&&
Local storm report, Jul 7, 7:08 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
708 PM CDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       4 SE SULLIVAN           42.97N 88.55W
07/07/2020  M1.22 INCH       JEFFERSON          WI   OFFICIAL NWS OBS

            TOTAL RAINFALL THROUGH 7PM.

&&
Local storm report, Jul 7, 7:10 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
710 PM CDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HEAVY RAIN       2 NE MENOMONEE FALLS    43.17N 88.10W
07/07/2020  M2.36 INCH       WAUKESHA           WI   COCORAHS

            TOTAL RAINFALL THROUGH 6:30PM.

&&
Local storm report, Jul 7, 7:11 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
711 PM CDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HEAVY RAIN       1 SE WEST BEND          43.40N 88.17W
07/07/2020  M1.50 INCH       WASHINGTON         WI   PUBLIC

            TOTAL RAINFALL THROUGH 6:30PM.

&&
Local storm report, Jul 7, 7:12 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
712 PM CDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HEAVY RAIN       1 SE RANDOM LAKE        43.55N 87.95W
07/07/2020  M1.05 INCH       SHEBOYGAN          WI   MESONET

            TOTAL RAINFALL THROUGH 6:20PM.

&&

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:45 PM CDTAreal Flood AdvisoryMKXMilwaukee, Waukesha2 hr

Nearby

Special Marine Warnings in Wisconsin, 2020Every special marine warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.